Wednesday, August 03, 2011

Triathlon Triumph and Tamoxifen Dread

Still dreading it, still nauseous at the thought, still waiting to hear back from the doctor about my desire to wait on the Tamoxifen until I finish radiation.

In this video: A trip to radiation, Millie goes to the vet, and I decide to attempt a triathlon that very day.

My understanding is that most doctors wait, that there is no evidence that it's better to overlap treatments. A long time ago I asked my doctor why she didn't want to wait in my case, expecting some evidence-based response, something about how studies suggest it's better, or at least a scientific explanation of the mechanism of the two approaches, how, theoretically at least, I would benefit from the aggressive approach. Instead I got the usual bug-eyed emphatic frustrated-sounding answer about my age, how big and aggressive my tumor was, about my lymph node involvement. The answer didn't satisfy but it succeeded in shaming me into silence. I wrestled with the question privately, ultimately deciding to go ahead and start the pills without any further protest or push back or struggle for answers.

I tried not to think about it.

Not a good approach.

How did the triathlon go? Watch this video to find out! More of my videos here.

And then I read about the side effects, all the women who quit the drug despite its efficacy because they just can't bear to live with the side effects another day. Statistics show that Tamoxifen is more effective at preventing breast cancer recurrence than chemotherapy. But whether they suffered headaches, sleeplessness, muscle and joint aches, blurred vision, mood swings, bloating, weight gain, sexual dysfunction, constant tiredness, or uterine pressure akin to menstrual cramps, many women just can't bear that daily pill. I read about people counting down the days that make up the five years, and so many testimonials from non-complainers who have put in their time, summing up their experience in exactly the same way: It was a long five years.

I have five more radiation treatments ahead of me. Just five. My doctor returns from her vacation tomorrow. Unless she gives me real, concrete reasons based on science rather than fear, the day after I finish radiation, I plan to do one more triathlon. I will start the clock on my five years of pills after that.

4 comments:

Rosemary said...

Hi Amy, My chemo treatment put me into "chemopause" which meant I could go on femara. My doctor claims its basically the same thing as tamoxifen. I've read all the reports of side effects - (femara's one's sound just as scary), and would have to say now after 3 months on, that it has been no big deal so far.
Chemo/ Menopause itself, brings on most of the side effects that femara and tamoxifen get blamed for, but I'm getting used to those effects, and in fact I think they are reducing somewhat - hot flushes, muscle/ joint aches etc.
I an 46, a runner, bike rider, trail walker etc and its all going pretty ok regarding the side effects not slowing me down.
I've heard the effects of treatment can be cumulative, but so far its been the opposite, with a mildly noticeable difference in performance and feeling at first, gradually reducing to very little.
We are all different, and respond differently, so I hope it all goes as well for you. Just to let you know its not all doom and gloom for everyone having hormonal treatment. Cheers Rosemary

Karin said...

Hey Amy, please go in for info about the use of tamoxifen. Cuz studies show that your body gets resistant for the positive effects after 2-2,5 years of using it, and you have to switch to another med (same kind). My mom had Tamoxifen for 2 years, and is now on Arimidex.

She did need to get used to some side effects, but they weren't that bad (getting cancer back is always worse). Some hot flashes we're the worst she said. No weight gain (she needed the weight gain!) or other weird things. Your lifestyle does a lot too. Don't worry too much!

hugs!
karin (your fan, and i'm so proud of you!)

Paula said...

I once interviewed the researchers who discovered and worked Tamoxifen into a very useful cancer drug. They were inspiring! I know you like natural. You've probably read that it began with the bark of a Pacific yew tree, although I think it's synthetic now because it was too expensive and too hard to get enough (I believe it was from the bark, if I'm not mistaken). Anyhow, it makes me think of good Native American medicine, finding plants in nature that can do remarkable things. Perhaps that will help you feel at least a little lucky and inspired and connected to the earth. I don't know. Something positive. :)
Congrats on participating in the triathalon. You are inspiring as a Pacific yew tree or a white-coated cancer researcher to me!

R said...

Hi Amy,
I realize your posts are from August and this is now....Jan 1. Yet I cannot thank you enough for your blog. I just hooked onto it today. I start radiation Jan 9 and my med. onco wants me to begin Tamoxifen today. I have the exact same concerns you did and am so relieved you expressed them. You allowed me feel that my concerns are normal. I've been led to feel ashamed of my questions, reminded of my age, tumor size, nodes. My doctor's answers are not based in scientific data and current clinical studies and data are not quoted. I've decided I'm waiting until after radiation. I haven't told the dr. yet. I have an appointment in two days which I'm dreading. I was more compliant and not as vocal when I was on chemo. Now I'm a month out from chemo and am re-finding my voice. Likely I'll have to get a new doctor. Thanks though, for expressing how I've been feeling about Tamoxifen and being treated like an insolent child by my physician.